MPQ-trees for the Orthogonal Packing Problem

  • Cédric Joncour
  • Arnaud Pêcher
  • Petru ValicovEmail author


Given a set of rectangular items of different sizes and a rectangular container, the aim of the bi-dimensional Orthogonal Packing Problem (OPP-2 for short) is to decide whether there exists a non-overlapping packing of the items in this container. The rotation of items is not allowed. In this paper we present a new exact algorithm for solving OPP-2, based upon the characterization of solutions using interval graphs proposed by Fekete and Schepers. The algorithm uses MPQ-trees, which were introduced by Korte and Möhring to recognize interval graphs.


Orthogonal packing problem MPQ-trees 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Baldacci, R., Boschetti, M.: A cutting plane approach for the two-dimensional orthogonal non-guillotine cutting stock problem. Eur. J. Oper. Res 183(3), 1136–1149 (2007)MathSciNetzbMATHCrossRefGoogle Scholar
  2. 2.
    Beasley, J.: Algorithms for unconstrained two-dimensional guillotine cutting. J. Oper. Res. Soc. 36(4), 297–306 (1985)MathSciNetzbMATHGoogle Scholar
  3. 3.
    Beasley, J.: An exact two-dimensional non-guillotine cutting tree search procedure. Oper. Res 33(1), 49–64 (1985)MathSciNetzbMATHCrossRefGoogle Scholar
  4. 4.
    Booth, K., Lueker, G.: Linear algorithms to recognize interval graphs and test for the consecutive ones property. In: Proceedings of the seventh Annual ACM Symposium on Theory of Computing (STOC’75), pp. 255–265 (1975)Google Scholar
  5. 5.
    Caprara, A., Monaci, M.: On the two-dimensional knapsack problem. Oper. Res. Lett. 32(1), 5–14 (2004)MathSciNetzbMATHCrossRefGoogle Scholar
  6. 6.
    Carlier, J., Clautiaux, F., Moukrim, A.: New reduction procedures and lower bounds for the two-dimensional bin packing problem with fixed orientation. Comput. Oper. Res. 34(8), 2223–2250 (2007)zbMATHCrossRefGoogle Scholar
  7. 7.
    Christofides, N., Hadjiconstantinou, E.: An exact algorithm for orthogonal 2-d cutting problems using guillotine cuts. Eur. J. Oper. Res. 83(1), 21–38 (1995)MathSciNetzbMATHCrossRefGoogle Scholar
  8. 8.
    Clautiaux, F., Carlier, J., Moukrim, A.: A new exact method for the orthogonal packing problem. Eur. J. Oper. Res. 183(3), 1196–1211 (2007)MathSciNetzbMATHCrossRefGoogle Scholar
  9. 9.
    Clautiaux, F., Jouglet, A., Carlier, J., Moukrim, A.: A new constraint programming approach for the orthogonal packing problem. Comput. Oper. Res. 35(3), 944–959 (2008)MathSciNetzbMATHCrossRefGoogle Scholar
  10. 10.
    Fekete, S., Schepers, J.: On more-dimensional packing I: Modeling. Tech. rep., University of Köln, Germany (1997)Google Scholar
  11. 11.
    Fekete, S., Schepers, J.: On more-dimensional packing III: Exact algorithms. Tech. rep., University of Köln, Germany (1997)Google Scholar
  12. 12.
    Fekete, S.P., Schepers, J., van der Veen, J.: An exact algorithm for higher-dimensional orthogonal packing. Oper. Res. 55, 569–587 (2007)MathSciNetzbMATHCrossRefGoogle Scholar
  13. 13.
    Ferreira, E., Oliveira, J.: A note on fekete and schepers’ algorithm for the non-guillotinable two-dimensional packing problem. Technical Report (2005).
  14. 14.
    Fulkerson, D., Gross, O.: Incidence matrices and interval graphs. Pac. J. Math. 15(3), 835–855 (1965)MathSciNetzbMATHGoogle Scholar
  15. 15.
    Ghouila-Houri, A.: Caractérisation des graphes non orientes dont on peut orienter les aretes de maniere à obtenir le graphe d’une rélation d’ordre. C. R. Math. Acad. Sci. 254, 1370–1371 (1962)MathSciNetzbMATHGoogle Scholar
  16. 16.
    Gilmore, P., Hoffman, A.: A characterization of comparability graphs and of interval graphs. Can. J. Math. 16, 539–548 (1964)MathSciNetzbMATHCrossRefGoogle Scholar
  17. 17.
    Korte, N., Möhring, R.: An incremental linear-time algorithm for recognizing interval graphs. SIAM J. Comput. 18(1), 68–81 (1989)MathSciNetzbMATHCrossRefGoogle Scholar
  18. 18.
    Rose, D., Tarjan, R., Lueker, G.: Algorithmic aspects of vertex eliminationon graphs. SIAM J. Comput. 5, 266–283 (1976)MathSciNetzbMATHCrossRefGoogle Scholar

Copyright information

© Springer Science+Business Media B.V. 2011

Authors and Affiliations

  • Cédric Joncour
    • 1
  • Arnaud Pêcher
    • 2
  • Petru Valicov
    • 3
    Email author
  1. 1.IMB / INRIA Bordeaux - Sud-OuestUniversity of BordeauxTalence CedexFrance
  2. 2.IRITUniversity of ToulouseToulouse Cedex 9France
  3. 3.LaBRIUniversity of BordeauxTalence CedexFrance

Personalised recommendations